Bifurcations of backbone curves for systems of coupled nonlinear two mass oscillator

Cammarano, A. , Hill, T. L., Neild, S. A. and Wagg, D. J. (2014) Bifurcations of backbone curves for systems of coupled nonlinear two mass oscillator. Nonlinear Dynamics, 77(1-2), pp. 311-320. (doi:10.1007/s11071-014-1295-3)

Full text not currently available from Enlighten.

Abstract

This paper considers the dynamic response of coupled, forced and lightly damped nonlinear oscillators with two degree-of-freedom. For these systems, backbone curves define the resonant peaks in the frequency–displacement plane and give valuable information on the prediction of the frequency response of the system. Previously, it has been shown that bifurcations can occur in the backbone curves. In this paper, we present an analytical method enabling the identification of the conditions under which such bifurcations occur. The method, based on second-order nonlinear normal forms, is also able to provide information on the nature of the bifurcations and how they affect the characteristics of the response. This approach is applied to a two-degree-of-freedom mass, spring, damper system with cubic hardening springs. We use the second-order normal form method to transform the system coordinates and identify which parameter values will lead to resonant interactions and bifurcations of the backbone curves. Furthermore, the relationship between the backbone curves and the complex dynamics of the forced system is shown.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Cammarano, Dr Andrea
Authors: Cammarano, A., Hill, T. L., Neild, S. A., and Wagg, D. J.
College/School:College of Science and Engineering > School of Engineering > Systems Power and Energy
Journal Name:Nonlinear Dynamics
Publisher:Springer
ISSN:0924-090X
ISSN (Online):1573-269X|

University Staff: Request a correction | Enlighten Editors: Update this record